Format

Send to

Choose Destination
Am J Obstet Gynecol. 2005 Sep;193(3 Pt 1):636-49.

Headache as a side effect of combination estrogen-progestin oral contraceptives: a systematic review.

Author information

1
Department of Medicine, Harvard Medical School, Boston, MA, USA.

Abstract

OBJECTIVE:

We conducted a 2-part systematic review of published studies to examine the evidence that combination oral contraceptives can aggravate or cause headache.

STUDY DESIGN:

We used trials with a control group to assess headache risk that was attributable to oral contraceptive use and prospective cohort trials to answer important clinical questions about the natural history and treatment response of headache that occurs with oral contraceptive use.

RESULTS:

Because of differences in study populations, oral contraceptive formulations, trial end points and trial duration, it was not possible to pool data; but the evidence supports several conclusions. There is little indication that oral contraceptives have a clinically important effect on headache activity in most women.

CONCLUSION:

Headache that occurs during early cycles of oral contraceptive use tends to improve or disappear with continued use. No evidence supports the common clinical practice of switching oral contraceptives to treat headache; however, manipulating the extent or duration of estrogen withdrawal may provide benefit.

PMID:
16150254
DOI:
10.1016/j.ajog.2004.12.089
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center